Wisconsin, 2025

Damaging Winds in Wisconsin, July 28, 2025

July 28, 2025 · NWS MPX · 17 events in 6 counties and zones

A line of thunderstorms developed over western MN and progressed east-southeast during the evening of July 28th, 2025. As this line of storms reached western WI, the intensity remained consistent across the region, producing 60 to 70 mph damaging wind gusts across an area extending from St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms developed over western MN and progressed east-southeast during the evening of July 28th, 2025. As this line of storms reached western WI, the intensity remained consistent across the region, producing 60 to 70 mph damaging wind gusts across an area extending from St. Croix to Pepin Counties, then eastward to Chippewa and Eau Claire Counties.

There were numerous reports of trees down and power outages across several areas. Although measured gusts in Pierce Co and Chippewa Counties were between 60 to 65 mph, the degree of damage that occurred in New Richmond (St. Croix) indicated an isolated swath of wind gusts just over 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 28, 6:08 PM CST, 2 hours 40 minutes earlier. Its key messages:

  • Key Messages:
  • Strong to severe storms are expected this evening, with the greatest risk being damaging winds in excess of 75mph. The most favorable location for the strongest winds will be from west-central to south-central MN.
  • Hot and humid conditions this afternoon will continue until storms move through this evening and overnight. Cooler temperatures are expected for the rest of this week.
  • Our pattern finally shifts towards quieter weather this week, after a final chance for isolated showers and storms on Tuesday.
Area forecast discussion, Jul 28, 6:08 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
708 PM CDT Mon Jul 28 2025

.KEY MESSAGES...

Key Messages:

- Strong to severe storms are expected this evening, with the
greatest risk being damaging winds in excess of 75mph. The most
favorable location for the strongest winds will be from west-central
to south-central MN.

- Hot and humid conditions this afternoon will continue until storms
move through this evening and overnight. Cooler temperatures are
expected for the rest of this week.

- Our pattern finally shifts towards quieter weather this week,
after a final chance for isolated showers and storms on Tuesday.

&&

.DISCUSSION...
Issued at 211 PM CDT Mon Jul 28 2025

The convection that we were keeping an eye on over North Dakota has
decayed into little more than showers as of 1830z, with our focus
redirected towards agitated cumulus showing up on satellite imagery
over south-central South Dakota. This cluster of developing clouds
is the onset of the convective development expected to eventually
become a line of strong thunderstorms moving into our coverage area
later this evening, as it collides with an outflow boundary moving
southeast from decaying storms in Montana that should result in
convective initiation to a larger degree. The most recent CAM
guidance shows this interaction bubbling over eastern South Dakota
between 21-23z, moving eastwards into Minnesota by 00z as it enters
the better convective environment with better instability and
slightly better shear. The surface warm front currently located
across southwestern MN is expected to stall and remain in place
until the surface low pushes through later this evening, and will
serve as the main gradient along which storms are expected to
propagate as storms tend to try and follow gradients of instability.
Multiple CAMs continue to show convection taking on a linear shape
and bowing out, with the potential to produce wind gusts in excess
of 70-75mph, with the location of the strongest gusts still the main
question. Right now, the guidance continues to favor a trajectory
that follows the Minnesota River Valley where the instability
gradient is sharpest, however there are still a lower percentage of
CAMs that continue to produce a line of storms over the Twin Cities
by 8-10pm. Forecast soundings show a healthy 2500-3500 J/KG SB and
MLCAPE alongside effective shear of 55+kts, alongside DCAPE of 1000-
1500 J/KG which is significantly higher than every other event we
have seen this summer so far. Low level lapse rates remain poor due
to lower-mid level capping from 850-700mb, especially from the 18z
ABR special balloon sounding which showed MUCIN of over -350,
showing an extremely strong cap in place. The Derecho Composite,
which relies on variables such as MUCAPE, MUCIN, 0-6km Shear, and
the 0-6km mean wind shows a relatively high value of 2-4 across
South Dakota and Minnesota. Put all of this together, and we still
have an environment that is highly conducive for thunderstorm
development which would favor a linear mode with damaging wind gusts
being the main concern, with convective initiation being the main
question although that will more than likely be solved as the
outflow boundary continues pushing through SoDak.

There is still not a single consensus model solution, nor will there
likely be one given the environment. The most likely outcome still
appears to be a line of storms moving into west-central Minnesota
around 00-01z, progressing quickly towards the east-southeast and
reaching a line from Mankato to the Twin Cities between 02-03z
before moving out of the area by 03-04z. The word Derecho has been
used in the lead-up to this event, and it still seems applicable
given the potential of the strongest wind gusts, however the entire
line is not expected to see Derecho level winds. In a linear setup,
it is almost always the bowing segment which produces the strongest
winds while the northern side of the line becomes cold-pool dominant
with weaker (but still possibly severe level 60mph+) winds. The
position of the bow is not going to be known until it actually
begins to appear given our lack of active thunderstorms upstream, so
we are still in a holding pattern to track where the strongest gusts
will be. Just given the position of the warm front, it would be
expected that the strongest portion of the line would follow the
Minnesota River into south-central MN and northern IA, however there
is still a less likely but still possible outcome that it trends
closer to the Twin Cities. The entire event will occur within a 2-3
hour window for our local office given the expected progression of
the line as it quickly moves out of the area, with the surface low
and cold front expected shortly afterwards. One thing that has yet
to be mentioned but is relevant given the widespread rainfall on
Sunday is the potential for torrential rainfall as the line moves
through, with rates in excess of 2+ inches per hour possible.
Thankfully the line looks to move fast enough such that the main
risk for flash flooding will be in areas of western Minnesota that
saw the most significant rainfall yesterday as opposed to a more
widespread threat.

This discussion is long enough already, so lets wrap up the next 6
days in short order. Another chance for isolated showers and weak
storms will be present on Tuesday as we transition towards a ridge
building into the northern plains by Wednesday. The risk for severe
storms is pretty low but non-zero over southern MN, generally under
a 5% risk for winds/hail. As the ridge builds over the area
Wednesday and persists through Friday, we expect some of the best
weather days we have seen this summer with abundant sunshine and
temperatures in the 70s with the only cloud cover being fair weather
afternoon cumulus. This stretch will continue into the weekend
before the ridge and surface high pressure slide eastwards, with
small chances for showers returning by Sunday. &&

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 705 PM CDT Mon Jul 28 2025

Main concern late this evening into the overnight is for a line
of strong to severe thunderstorms to impact the MN TAF sites,
with a little lower confidence on the storms reaching east of
the Twin Cities Metro into WI. The strongest segments of the
line will likely produce 45-50+ kt winds with the highest
confidence for these impacts to the southwest of the Twin
Cities. There is still some uncertainty on the exact timing of
the main line of storms, but only made minor adjustments to the
TEMPOs. Scattered showers and isolated storms remain possible
after the initial round of organized storms moves through and
have mentioned thunder for the late night period in PROB30s due
to lower confidence. Once the rain ends, a period of MVFR
ceilings is possible through late Tuesday morning with clearing
for the afternoon. Winds will stay below 10 kts outside of the
storms and will generally be out of the north on Tuesday.

KMSP...Convective initiation has occurred over the Dakotas this
afternoon, and continue to grow upscale as they progress
eastward. We are expecting the storms to turn S/SE across
southwest and south- central MN, riding along the axis of
instability. The most likely timing for the line to move through
is between 3-5z, based on the current speed and evolution. The
best environment remains south of MSP for the strongest winds
associated with the line of convection, closer to Mankato and
south. That said, we could still be looking at wind gusts up to
65 mph should an organized storm track over KMSP. After the line
moves through, the threat for severe winds will quickly
decrease, however showers and isolated storms could continue for
a few hours into the early morning.

/OUTLOOK FOR KMSP/
WED...VFR. Wind NE 5-10 kts.
THU...VFR. Wind E 5-10kts.
FRI...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...TDH
AVIATION...BED/WFO Quad Cities
Hazardous weather outlook, Jul 28, 2:07 PM CST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Mon Jul 28 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
292015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
307 PM CDT Mon Jul 28 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Strong to severe storms are expected this evening into the
overnight hours, with the greatest risk being damaging winds in
excess of 75mph. The most favorable location for the strongest
winds will be from west- central to south-central MN.
Flooding is also a concern given recent heavy rainfall with more
expected overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Special weather statement, Jul 28, 8:29 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
929 PM CDT Mon Jul 28 2025

MNZ059>063-068>070-290300-
Hennepin MN-Wright MN-Ramsey MN-Dakota MN-Anoka MN-Washington MN-
Carver MN-Scott MN-
929 PM CDT Mon Jul 28 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT HENNEPIN...RAMSEY...
EASTERN CARVER...NORTHWESTERN DAKOTA...WASHINGTON...SOUTHEASTERN
ANOKA...NORTHEASTERN SCOTT AND SOUTH CENTRAL WRIGHT COUNTIES UNTIL
10 PM CDT...

At 929 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Lino Lakes to over Maple Plain, or
extending from 18 miles north of St. Paul to 15 miles southeast of
Buffalo, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth,
  Eagan, Woodbury, Maple Grove, Coon Rapids, Eden Prairie,
  Burnsville, Blaine, Minnetonka, Apple Valley, Edina, St. Louis
  Park, Maplewood, Shakopee, Richfield and Cottage Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4510 9383 4516 9348 4533 9302 4530 9302
      4530 9299 4500 9277 4497 9277 4496 9276
      4478 9314 4470 9368
TIME...MOT...LOC 0229Z 336DEG 34KT 4520 9306 4507 9343 4503 9366

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 TO 55 MPH

NDC
Special weather statement, Jul 28, 8:30 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
930 PM CDT Mon Jul 28 2025

MNC003-037-053-123-163-290430-
Hennepin-Dakota-Anoka-Washington-Ramsey-
930 PM CDT Mon Jul 28 2025

...URBAN FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Hennepin...Dakota...Anoka...Washington...Ramsey...

* Until 1130 PM CDT.

* At 930 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban flooding in the area.

* Some locations that will experience minor flooding include...
  Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
  Woodbury, Maple Grove, Coon Rapids, Eden Prairie, Burnsville, and
  Blaine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4480 9292 4479 9338 4481 9343 4481 9352
      4489 9352 4490 9355 4506 9354 4507 9353
      4517 9352 4517 9292

CTG
Local storm report, Jul 28, 8:31 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
931 PM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     Tstm Wnd Gst     2 WSW Plato             44.76N 94.08W
07/28/2025  M59 MPH          McLeod             MN   AWOS

            Glencoe Airport.

&&

tdk
Local storm report, Jul 28, 8:39 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
939 PM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     Tstm Wnd Dmg     Winsted                 44.96N 94.05W
07/28/2025                   McLeod             MN   Trained Spotter

            Tree down on house. Time estimated based on
            radar.

&&

tdk
Local storm report, Jul 28, 8:45 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
945 PM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Tstm Wnd Dmg     1 W Dellwood            45.10N 93.00W
07/28/2025                   Ramsey             MN   Amateur Radio

            Two trees down on the north side of White
            Bear Lake.

&&

tdk
Local storm report, Jul 28, 8:48 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
948 PM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     Tstm Wnd Dmg     Mayer                   44.89N 93.88W
07/28/2025                   Carver             MN   Trained Spotter

            12 inch diameter tree snapped at the base.

&&

SPD

The radar

The Minneapolis radar (KMPX), 76 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Croix

When
July 28, 8:48 PM CST to 9:03 PM CST
Where
St. Croix County, 0.69 mi N of Somerset
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.130, -92.680

Reports of several trees and power lines down in the Village of Somerset.

Thunderstorm Wind, St. Croix

When
July 28, 8:49 PM CST to 8:57 PM CST
Where
St. Croix County, 0.85 mi SE of Somerset
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.110, -92.670

Dozens of trees down from Houlton to New Richmond.

Thunderstorm Wind, St. Croix

When
July 28, 8:49 PM CST to 9:01 PM CST
Where
St. Croix County, 1.37 mi WSW of New Richmond
Measured
62 kt (71 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.111, -92.555

Multiple trees larger than 1 foot in diameter snapped or uprooted along 172nd Avenue in New Richmond.

Thunderstorm Wind, St. Croix

When
July 28, 8:57 PM CST to 9:07 PM CST
Where
St. Croix County, 1.19 mi SE of New Richmond Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.140, -92.510

Five-inch trees snapped in yard in New Richmond.

Thunderstorm Wind, Pierce

When
July 28, 9:01 PM CST to 9:11 PM CST
Where
Pierce County, 1.47 mi E of Prescott
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.750, -92.790

Trees and power lines reported down in Prescott.

Thunderstorm Wind, St. Croix

When
July 28, 9:07 PM CST to 9:18 PM CST
Where
St. Croix County, Baldwin
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.970, -92.380

Thunderstorm Wind, St. Croix

When
July 28, 9:13 PM CST to 9:19 PM CST
Where
St. Croix County, Baldwin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.970, -92.380

Report of large tree branches down in the Village of Baldwin.

Thunderstorm Wind, Pierce

When
July 28, 9:15 PM CST to 9:29 PM CST
Where
Pierce County, 0.85 mi NW of Ellsworth
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.740, -92.480

Trees and power lines reported down in Ellsworth.

Thunderstorm Wind, Pierce

When
July 28, 9:21 PM CST to 9:34 PM CST
Where
Pierce County, 0.82 mi SSW of Spring Valley
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.840, -92.258

Downed large tree blocking the road near Van Buren and Silver Fox in Spring Valley.

Thunderstorm Wind, Pierce

When
July 28, 9:27 PM CST to 9:35 PM CST
Where
Pierce County, 0.49 mi E of (Rgk)red Wing Regional Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.590, -92.480

The AWOS station at Red Wing Airport measured a 58-mph thunderstorm wind gust.

Thunderstorm Wind, Chippewa

When
July 28, 9:34 PM CST to 9:45 PM CST
Where
Chippewa County, 2.54 mi SE of New Auburn
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.170, -91.520

Report of tree down blocking 75th Street.

Thunderstorm Wind, Chippewa

When
July 28, 9:34 PM CST to 9:45 PM CST
Where
Chippewa County, 3.24 mi WNW of Bloomer
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
45.120, -91.540

Measured with home weather station. Several tree branches down.

Thunderstorm Wind, Dunn

When
July 28, 9:38 PM CST to 9:49 PM CST
Where
Dunn County, 0.85 mi SW of Menomonie
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.870, -91.930

Report of power lines and trees down in Menomonie.

Thunderstorm Wind, Pepin

When
July 28, 9:51 PM CST to 10:01 PM CST
Where
Pepin County, 3.22 mi NW of Pepin
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.460, -92.200

Several trees down across roads in Stockholm and Pepin.

Thunderstorm Wind, Pepin

When
July 28, 9:51 PM CST to 9:57 PM CST
Where
Pepin County, 1.5 mi NW of Durand
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.647, -91.989

Tree down across road 2 miles northwest of Durand or 1.5 miles north of the intersection of Co Rd D and WI-25.

Thunderstorm Wind, Pepin

When
July 28, 9:53 PM CST to 9:59 PM CST
Where
Pepin County, 3.66 mi ENE of Durand
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.651, -91.901

Tree down across State Road 85, 3.5 mile east-northeast of Durand.

Thunderstorm Wind, Eau Claire

When
July 28, 10:09 PM CST to 10:21 PM CST
Where
Eau Claire County, 0.98 mi W of Eau Claire
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.820, -91.500

About one dozen trees across roads in various parts of Eau Claire. Some power lines also down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287636, 1287640, 1287642, 1287641, 1287652, 1287656, 1287643, 1287653, 1287654, 1287655, 1287633, 1287634, 1287635, 1287667, 1287669, 1287674, 1287665.